Indiana, 2016

Tornado and Hail in Indiana, April 28, 2016

April 28, 2016 · NWS IND · 4 events in 2 counties and zones

An area of low pressure moved across central Indiana during the afternoon of the 28th. Scattered thunderstorms developed, producing a tornado and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An area of low pressure moved across central Indiana during the afternoon of the 28th. Scattered thunderstorms developed, producing a tornado and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 28, 2:00 PM EST, 48 minutes earlier.

Area forecast discussion, Apr 28, 2:00 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EDT THU APR 28 2016

.UPDATE...
THE SYNOPSIS...NEAR TERM AND SHORT TERM SECTIONS HAVE BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 300 PM EDT THU APR 28 2016

AFTER A BRIEF BREAK TONIGHT AND FRIDAY...ACTIVE WEATHER IS
EXPECTED TO CONTINUE INTO WEEKEND ACROSS CENTRAL INDIANA.

WEAK HIGH PRESSURE OVER THE GREAT LAKES IS EXPECTED TO BUILD
ACROSS INDIANA TONIGHT...PUSHING A COLD FRONT SOUTH TO KENTUCKY.
THIS WILL RESULT IN DRY WEATHER TONIGHT AND AGAIN ON FRIDAY.

LOW PRESSURE IS THEN EXPECTED TO DEVELOP OVER THE CENTRAL PLAINS
AND PUSH THE WARM FRONT BACK NORTH ACROSS CENTRAL INDIANA ON
SATURDAY. THIS WILL BRING CHANCES FOR SHOWERS AND THUNDERSTORMS
BACK TO THE FORECAST.

YET ANOTHER LOW PRESSURE SYSTEM IS EXPECTED TO PASS ALONG THE
COLD FRONT AND ACROSS CENTRAL INDIANA ON SUNDAY...BRINGING YET
MORE CHANCES FOR SHOWERS AND STORMS.

DRY WEATHER WITH COOLER THAN NORMAL TEMPERATURES ARE EXPECTED
THROUGH MOST OF THE FIRST HALF OF NEXT WEEK. A COLD FRONT WILL
PROVIDE THE NEXT CHANCE FOR RAIN AND STORMS NEXT WEDNESDAY.

&&

.NEAR TERM /TONIGHT/...

ISSUED AT 300 PM EDT THU APR 28 2016

SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS LOW PRESSURE OVER
SOUTHER CENTRAL INDIANA...LINGERING ALONG A FRONTAL BOUNDARY THAT
STRETCHES FROM EASTERN IOWA TO SOUTHERN OHIO AND WEST VIRGINIA.
RADAR SHOWS THAT SCT LIGHT RAIN SHOWERS/THUNDERSTORMS DEVELOPING
ACROSS CENTRAL INDIANA...ALONG AND NEAR THE BOUNDARY.

GIVEN LATEST RADAR TRENDS HRRR SEEMS A BIT OVER AGGRESSIVE WITH
PRECIP THIS AFTERNOON AND EARLY EVENING...HOWEVER THE OVERALL
TREND APPEARS IN PLACE WITH SCT DIURNAL CONVECTION ALONG AND NEAR
THE BOUNDARY LIFTING NORTHWARD THROUGH THE LATE AFTERNOON AND
PRECIP DIMINISHING DURING THE EVENING. FORECAST SOUNDINGS SHOW MID
LEVEL CAPPING BUILDING DURING THE EVENING HOURS...WHICH SHOULD
INHIBIT PRECIPITATION. HOWEVER...FORECAST SOUNDINGS AND TIME
HEIGHT SECTIONS CONTINUE TO SUGGEST SATURATED LOWER LEVELS WITH
DRY AIR ALOFT AND SUBSIDENCE. THIS COULD LEAD TO SOME DRIZZLE OR
FOG DURING THE OVERNIGHT HOURS...HOWEVER ANY PRECIPITATION SHOULD
BE RATHER LIGHT...WILL TRY AND HAVE MINIMAL POPS TO NO POPS. THUS
WILL TREND LOWS WARMER THAN MAVMOS GIVEN THE EXPECTED CLOUDS.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...

ISSUED AT 300 PM EDT THU APR 28 2016

FORECAST SOUNDINGS ON FRIDAY SUGGEST CONVECTIVE TEMPS IN THE
UPPER 70S WITH A GOOD MID LEVEL CAP IN PLACE. TIME HEIGHT SECTIONS
SHOW SATURATED LOWER LEVELS WITH SUBSIDENCE ALOFT. THUS WILL TREND
TOWARD A PARTLY SUNNY SKY. WITH LIGHT N-NW FLOW IN
PLACE...CONVECTIVE TEMPS ARE NOT EXPECTED TO BE REACHED. THUS WILL
TREND TOWARD A BLEND ON LOWS.

CLOUDS ARE EXPECTED TO INCREASE ON FRIDAY NIGHT AS SOUTHERLY FLOW
DEVELOPS ACROSS CENTRAL INDIANA DUE TO LOW PRESSURE DEVELOPING IN
THE CENTRAL PLAINS STATES. FORECAST SOUNDINGS SUGGEST AN
OVERRUNNING PATTERN OVERNIGHT...HOWEVER BEST FORCING LOOKS TO
ARRIVE AFTER 12Z SAT. THUS WILL TREND TOWARD CLOUD SKY ON FRIDAY
NIGHT...ALONG WITH LOWS WARMER THAN MAVMOS.

BETTER FORCING ARRIVES ON SATURDAY AS A SHORT WAVE IS EXPECTED TO
PUSH TOWARD INDIANA FROM THE SOUTHWEST. 305K ISENTROPIC SURFACE
SHOWS EXCELLENT UPGLIDE ON SATURDAY WITH SPECIFIC HUMIDITIES OVER
5 G/KG. FORECAST SOUNDINGS INDICATE A DEEPLY SATURATED COLUMN BY
18Z. THUS WILL TREND TOWARD HIGH POPS ALONG WITH TEMPERATURES
COOLER THAN MAVMOS GIVEN EXPECTED RAIN.

ADDITIONAL SHORT WAVES ARE LOOK POISED TO PUSH ACROSS INDIANA AND
THE OHIO VALLEY ON SATURDAY NIGHT AND AGAIN ON SUNDAY AFTERNOON
AND EVENING. MODEL CONTINUE TO SUGGEST THAT THE LINGERING FRONTAL BOUNDARY
WILL REMAIN IN THE AREA THROUGH SUNDAY. THUS WILL CONTINUE TO USE
POPS AT OR ABOVE MAVMOS AND TREND HIGHS COOLER AND LOWS WARMER
THAN GUIDANCE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

ISSUED AT 217 PM EDT THU APR 28 2016

AS THE LONG TERM BEGINS A FRONT WILL BE EXITING THE AREA AND AN
UPPER SHORTWAVE WILL BE MOVING THROUGH. COULD SEE SOME RAIN
SHOWERS HANGING AROUND GIVEN THIS. WITH THE FRONT TO THE SOUTH
WILL KEEP THUNDER OUT OF THE AREA. HIGH PRESSURE WILL BUILD IN
AFTER THAT AND SHOULD SEE MOSTLY DRY WEATHER MONDAY THROUGH
TUESDAY. BY WEDNESDAY ANOTHER FRONTAL SYSTEM COULD BRING A CHANCE
FOR SHOWERS. MODELS DISAGREE ON INSTABILITY WITH THAT SYSTEM SO
WILL KEEP A SLIGHT CHANCE FOR THUNDERSTORMS. TEMPERATURES SHOULD
BE NEAR NORMAL WITH HIGHS IN THE MID TO UPPER 60S AND LOWS IN THE
MID TO UPPER 40S.

&&

.AVIATION /DISCUSSION FOR 281800Z TAF ISSUANCE/...

ISSUED AT 110 PM EDT THU APR 28 2016

GENERALLY MVFR TO VFR CONDITIONS AT THE SITES OVER THE NEXT FEW
HOURS WITH CEILINGS IMPROVING DURING THAT TIME OUTSIDE OF SHOWERS
AND STORMS. THAT SAID THERE WILL BE SCATTERED SHOWERS AND SOME
STORMS DEVELOPING AROUND THE SITES FOR THE NEXT COUPLE OF HOURS
BASED ON RECENT TRENDS...FORECAST LOW LEVEL LAPSE RATES AND RADAR
TRENDS. A FRONT WILL REMAIN RELATIVELY STATIONARY OVER THE
AREA...MOVING A LITTLE BIT NORTH THIS AFTERNOON AND THEN SINKING
SOUTH AGAIN TONIGHT. AS THE FRONT SINKS SOUTH IFR AND WORSE
CONDITIONS CAN BE EXPECTED NORTH OF THE FRONT. LOW CONFIDENCE ON
EXACTLY WHERE IT WILL END UP...BUT AT THIS TIME LOOKS LIKE KLAF
WILL HAVE THE WORST CONDITIONS WITH LIFR OR LOWER CEILINGS...KIND
DROPPING TO IFR OR LOWER...AND KHUF AND KBMG BEING ON THE EDGE AND
POSSIBLY SOUTH OF LOW CEILINGS AND VISIBILITIES. BY MID MORNING
FRIDAY SHOULD SEE IMPROVEMENT IN THE OVERNIGHT CONDITIONS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...PUMA
NEAR TERM...PUMA
SHORT TERM...PUMA
LONG TERM...CP
AVIATION...CP
Hazardous weather outlook, Apr 28, 2:39 AM EST, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
339 AM EDT THU APR 28 2016

INZ021-028>031-035>049-051>057-060>065-067>072-291000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
339 AM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: ISOLATED TO SCATTERED THUNDERSTORMS.

HAZARDS: HAIL...LIGHTNING...HEAVY RAIN...GUSTY WINDS.

TIMING: ANYTIME THROUGH THIS EVENING...BUT GREATEST COVERAGE
LIKELY PRIOR TO DAYBREAK THEN AGAIN THIS AFTERNOON AND EARLY
EVENING.

DISCUSSION: A FRONTAL BOUNDARY WILL LINGER ACROSS THE REGION
TODAY. AS LOW PRESSURE TRACKS ALONG IT...EXPECT ISOLATED TO
SCATTERED STORMS TO REDEVELOP THIS AFTERNOON...ENDING TONIGHT AS
THE LOW MOVES AWAY TO THE EAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE THURSDAY SATURDAY AND
SUNDAY...THEN AGAIN NEXT WEDNESDAY. CLOUD TO GROUND LIGHTNING AND
BRIEF HEAVY RAINFALL ARE THREATS FROM ANY THUNDERSTORM.

DISCUSSION: LOW PRESSURE WILL TRACK INTO THE REGION OVER THE
WEEKEND WITH A RENEWED THREAT FOR SHOWERS AND EMBEDDED
THUNDERSTORMS. THE ARRIVAL OF A COLD FRONT BY THE MIDDLE OF NEXT
WEEK WILL THEN BRING THE NEXT CHANCE FOR SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

In the hours before

Local storm report, Apr 28, 2:13 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
313 PM EDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     FUNNEL CLOUD     2 NW LEBANON            40.07N  86.50W
04/28/2016                   BOONE              IN   STATE POLICE

            FUNNEL CLOUD REPORTED

&&

ELB
Local storm report, Apr 28, 2:27 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
327 PM EDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     TORNADO          2 E WHITESTOWN          40.00N  86.31W
04/28/2016                   BOONE              IN   LAW ENFORCEMENT

            TORNADO REPORTED ON GROUND NEAR 800E AND 300S

&&

ELB
Local storm report, Apr 28, 2:43 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
343 PM EDT THU APR 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     FUNNEL CLOUD     3 E WHITESTOWN          40.00N  86.29W
04/28/2016                   BOONE              IN   TRAINED SPOTTER

            REPORTED ONE HALF MILE NORTHEAST OF COUNTY ROADS 800E
            AND 500S

&&

JAS

The radar

The Indianapolis radar (KIND), 72 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Rush

When
April 28, 2:48 PM EST to 2:50 PM EST
Where
Rush County, 0.69 mi S of Rushville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.610, -85.450

Hail, Rush

When
April 28, 2:50 PM EST to 2:52 PM EST
Where
Rush County, 0.69 mi S of Rushville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.610, -85.450

Hail, Rush

When
April 28, 2:52 PM EST to 2:54 PM EST
Where
Rush County, 0.69 mi S of Rushville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.610, -85.450

Tornado, Boone

When
April 28, 3:26 PM EST to 3:27 PM EST
Where
Boone County, 2.45 mi ESE of Whitestown to 2.62 mi ESE of Whitestown
Rating
EF1
Path length
0.17 mi
Path width
40 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
39.990, -86.306

This EF-1 tornado, with winds estimated at 100 mph, moved from 2.5 miles ESE of Whitestown to 2.6 miles ESE of Whitestown. The tornado demolished a small barn and did some minor damage to a home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2016Every state in 2016This day in weather historyThe tornado archive for Indiana, 2016Warnings in Indiana, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631386, 631387, 631388, 632660.